Running head: BSRN - 340 - PHARMACOLOGY – DIPHENHYDRAMINE - OD Diphenhydramine Overdose in a 26-year-old Woman
BSRN – 340 – Pharmacology for Nurses
April 24th, 2009
Diphenhydramine Overdose in a 26-year-old Woman
Paramedics were dispatch to the apartment of a 26-year-old woman who reportedly ingested two full bottles of diphenhydramine 45 minutes prior to the arrival of emergency medical services. According to the paramedics’ report, they found the patient unconscious with a respiratory rate of six breaths per minute. The woman had a brief episode of ventricular, tachycardia (ventricular tachycardia can be a fatal cardiac rhythm if not treated immediately), that spontaneously converted to a sinus tachycardia (a fast normal cardiac rhythm). She was given 2mg of intravenous naloxone (Narcan a narcotic antagonist), as well as one ampule (50g) of 50% dextrose for a blood glucose of 42 mg/dL. Neither drug improved her level of consciousness or respiratory status. The patient was subsequently endotracheally intubated prior to transport to the Emergency Department. Upon arrival at the emergency department, the patient’s vital signs were as follows: temperature 38.2 C, (100.7F); heart rate, 126 beats per minute; respirations, 26 breaths per minute (ventilator rate of 12); blood pressure, 116/63mm/Hg; and oxygen saturation, 96%. The patient’s boyfriend reported that the woman had a history of depression and multiple suicide attempts. Physical assessment revealed erythematous (red), dry, warm skin and mucous membranes were pink and dry. Pupils were dilated and did not react to light, and the patient demonstrated a flexions response to pain. Her heart rate sounds were rapid and irregular, but radial and pedal pulses were strong with brisk capillary refill. The woman’s lung sounds were clear and equal bilaterally. Although her abdomen was soft and non-distended, bowel sounds were absent. Once blood had been drawn for laboratory...
Please join StudyMode to read the full document